Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Tardive dyskinesia help?! JonW

Posted by Ritch on July 26, 2002, at 19:30:32

In reply to Tardive dyskinesia help?!, posted by JonW on July 26, 2002, at 14:12:10

> Hi,
>
> I'm taking Geodon right now and I think I love it (I'm bipolar so it's too soon to tell yet)... anyway, I'm concerned about tardive dyskinesia. What exactly is it like to have symptoms of TD? Every so often a particular muscle group will twitch and cause my legs, arms, hands, or trunk to move. It's nothing major, but I'm concerned because I don't know what TD is... ARE THESE SIDE-EFFECTS ANYTHING I SHOULD WORRY ABOUT?
>
> Thanks,
> Jon


Hi Jon,

You need to tell your doctor about what *exactly* is occuring. If the Geodon is causing this it could be extra-pyramidal symptoms (EPS) not tardive dyskinesia. TD is something more likely to develop after taking antipsychotics for extended periods and generally isn't reversible. EPS is a short term phenomenon that fades away when the antipsychotic is discontinued. However EPS syndromes may be masked by continuing to take the antipsychotic that is triggering them (along with anticholinergics to combat the symptoms such as Benadryl or Cogentin). Pronounced EPS symptoms with even small doses of antipsychotics may be predictive of future TD if they aren't discontinued after a time. I have always been sensitive to EPS (I am bipolar, too). Depending on the antipsychotic used, the EPS symptoms can vary considerably. Haldol made me immediately restless (I couldn't sit still-I had to shuffle about), then the next day I got a severe back spasm and couldn't stand or walk (had to take big doses of diazepam to relieve the spasms). Stelazine caused my tongue, jaw, and neck to spasm and I had to go to the ER. I didn't have that much trouble with low doses of Mellaril (thioridazine) or Thorazine (chlorpromazine). The newer ones can cause troubles too. Seroquel caused my posture to change and Risperdal made it feel like somebody was turning 'off and on' my ability to walk when I was walking (I would periodically feel a "freeze" for a second or so during my gait). I am not trying to scare you on purpose, that's just my experience with them. Most of this stuff faded after I stopped them (and I have been on and off the things for years). Just make sure to tell your doc what is going on. Geodon might not be the right one for you.

Mitch


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Ritch thread:113828
URL: http://www.dr-bob.org/babble/20020725/msgs/113870.html